New Hampshire, 2015

Hail and Damaging Winds in New Hampshire, August 4, 2015

August 4, 2015 · NWS GYX · 13 events in 6 counties and zones

A warm and humid air mass combined with increasing shear to produce numerous severe thunderstorms on the afternoon of August 4th. Large hail and wind damage were common with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and humid air mass combined with increasing shear to produce numerous severe thunderstorms on the afternoon of August 4th. Large hail and wind damage were common with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 12:05 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 4, 12:05 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
105 PM EDT TUE AUG 4 2015

.SYNOPSIS...
PERSISTENT LOW PRESSURE ALOFT...SITUATED OVER QUEBEC...WILL BRING
THE THREAT OF SHOWERS AND THUNDERSTORMS BOTH TODAY AND WEDNESDAY.
A FEW STORMS COULD BE SEVERE LATER TODAY WITH STRONG WINDS AND
LARGE HAIL...WITH ANOTHER ROUND OF STRONG STORMS POSSIBLE
WEDNESDAY AFTERNOON. COOLER AIR MOVES IN FOR THE MID TO LATE WEEK
PERIOD...AND IT WILL BE MAINLY DRY...ALTHOUGH SCATTERED SHOWERS
WILL BE POSSIBLE IN THE MOUNTAINS THURSDAY. FRIDAY LOOKS MOSTLY
DRY FOR NOW. THERE IS CHANCE FOR SOME RAIN OVER THE WEEKEND AS LOW
PRESSURE JUST OFF THE COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NH AND
WESTERNA AND SOUTHERN MAINE UNTIL 8 PM TONIGHT. THE ENVIRONMENT
IS FAVORABLE FOR THUNDERSTORMS TO CONTINUE THEIR TRENDS OF
BECOMING MORE NUMEROUS AND INTENSIFYING TO SEVERE LEVELS.

MESOSCALE UPDATE...SOME MINOR ADJUSTMENTS TO SET FORECAST UP
BEFORE THINGS GET BUSY WITH TSTMS. AT THIS TIME CU FIELD IN NRN
NEW ENGLAND IS QUICKLY BECOMING AGITATED...AND BANDS OF TSTMS ARE
ALREADY IN DEVELOPMENT ACROSS VT. INITIALLY STORMS WILL CARRY A
LARGE HAIL THREAT...GRADUALLY BUILDING UPSCALE INTO CLUSTERS WITH
A WIND THREAT. THETA-E AXIS IS BUILDING INTO SRN NH AND FAR SWRN
ME...THIS IS WHERE INSTABILITY WILL BE THE GREATEST TODAY.
LIKEWISE...THE HIGHEST THREAT FOR SIGNIFICANT SEVERE WX WILL EXIST
IN THESE REGIONS OF THE FORECAST AREA.

AS FOR THIS AFTERNOON...BASED ON LATEST AVAILABLE GUIDANCE...THE
THREAT FOR SEVERE TSTMS CONTINUES FOR MUCH OF THE FORECAST AREA
S OF THE MTNS. DRIER AIR IS ADVECTING IN FROM THE N...THOUGH MID
60S DEWPOINTS RESIDE ALONG THE COASTAL PLAIN. IN THE WAKE OF
MORNING MCS ABUNDANT SUNSHINE WILL WARM THOSE AREAS INTO THE 80S.
RESIDUAL MID LEVEL LAPSE RATES ON THE ORDER OF 6.5 C/KM WILL
SUPPORT CAPE VALUES INCREASING TO AT LEAST 1500 J/KG NEAR THE
COAST. STRONGER FORCING ARRIVES THIS AFTERNOON IN THE FORM OF THE
LEFT EXIT REGION OF A NEAR 90 KT UPPER JET.

THE END RESULT IS AT LEAST SCATTERED TSTMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL PORTIONS OF THE FORECAST AREA...AND MOVE TOWARDS
THE COAST...AS INDIVIDUAL CELLS PROPAGATE NEWD. SHEAR IS FORECAST
TO BE STRONGER THAN YESTERDAY...SO STORMS WILL BE ORGANIZED WITH
ALL MODES POSSIBLE...INCLUDING DISCRETE CELLS AND CLUSTERS. STRONG
FLOW ALOFT WILL SUPPORT A DAMAGING WIND THREAT...AND LOWERED
FREEZING LEVELS WILL AID IN DISCRETE CELLS POSSESSING A HAIL
THREAT AS WELL. RESIDUAL BOUNDARIES FROM PREVIOUS NIGHT/S
CONVECTION AND ANY MARINE/SEA BREEZE FRONT WILL ALSO CARRY A NON-
ZERO TORNADO THREAT...BUT WIND AND HAIL APPEAR TO BE THE MAIN
CONCERN. THE MOIST ENVIRONMENT AND STRONG FORCING WILL ALSO RESULT
IN EFFICIENT RNFL IN STRONGER STORMS.

FORECAST WILL BE UPDATED AS NECESSARY WITH ANY CHANGES TO THE
EXPECTED EVOLUTION THIS AFTERNOON.

PREV DISC...
AT 06Z...A PREFRONTAL TROUGH WAS DRAPED ACROSS THE FORECAST AREA
WITH A COLD FRONT OVER THE EASTERN GREAT LAKES. FOR TODAY...THE
FRONT WILL INCH EASTWARD WITH CONVECTION INCREASING IN COVERAGE
WITH DAYTIME HEATING AND APPROACH OF UPPER IMPULSE AND ASSOCIATED
SURFACE COLD FRONT. MODIFIED BUFKIT FORECAST SOUNDINGS FROM
NAM/GFS YIELD CAPES NEAR 2000 J/KG AND MODERATE SHEAR. EXPECT
ORGANIZED STORMS AND LINE SEGMENTS ONCE AGAIN TODAY WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. HIGHS WILL RANGE FROM
70S IN THE MOUNTAINS TO THE 80S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT WILL CLEAR THE AREA OVERNIGHT...BRINGING COOLER
AND DRIER AIR BACK TO THE REGION. WITH LOWS IN THE 50S AND LOWER
60S. WEDNESDAY WILL PROVE TO BE ANOTHER INTERESTING DAY AS COOL
CYCLONIC FLOW..DAYTIME HEATING AND PASSING IMPULSE PRODUCE ANOTHER
ROUND OF CONVECTION WITH POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH IMPACT WEATHER: NONE.
500 MB PATTERN STARTS WITH STRENGTHENING RIDGES OVER THE SRN CONUS
AND MEAN TOUGHING IN THE NERN US. WHILE THERE IS SOME FLATTENING
OF THE TROUGH TOWARD THE END OF THE WEEK...THE GENERAL TREND IS
FOR THE TROUGH TO HOLD TO SOME DEGREE THRU EARLY NEXT WEEK. THIS
PATTERN WOULD KEEP THE HOT AIR TO OUT WEST BUT SURPRISINGLY THE
AIR IN THE TROUGH IS NOT ALL COOL. THIS WOULD KEEP TEMPS NEAR
NORMAL WITH UNSETTLED CONDITIONS.

SPECIFICALLY...WED NIGHT SHOULD FEATURE A SECONDARY PUSH OF THE
COOLER AND DRIER SFC AIR IN NW FLOW...WITH PERHAPS A FEW SHRA IN
THE MTNS. THU AND FRI LOOK MAINLY DRY AS WEAK SFC HIGH BUILDS IN
BENEATH NEARLY ZONAL FLOW ALOFT. THE FORECAST BECOMES MUCH MORE
MUDDLED FOR THE WEEKEND AS THE 00Z MEDIUM RANGE MODELS SHOW QUITE
DIVERGENT SOLNS...WHICH RANGE FROM THE GEMS COMPLETE MISS OF A
COASTAL LOW WELL TO THE SOUTH...TO THE EUROS WINTER-LIKE COASTAL
BOMB. NOT MUCH CONFIDENCE IN THE FORECAST BEYOND FRIDAY AT THIS
POINT. GIVEN THAT ALL MODELS LOOK TO BE DEALING WITH CONVECTIVE SCALING
ISSUES AND AT TIMES DO NOT MAKE METEOROLOGICAL SENSE...HAVE OPTED
TO GO WITH JUST CHC POPS SAT-SUN...WITH THE BEST CHC SAT
NIGHT...AS THIS IS CLOSEST TO WHAT MIGHT CALLED MODEL
CONSENSUS...AND AGREES WITH SUPERBLEND. SEE WPC EXTENDED FORECAST
DISCUSSION /PMDEPD/ FOR A GOOD EXPLANATION OF THE MODEL ISSUES
WITH THIS SYSTEM. STILL...ONE THING TO TAKE HOME ABOUT THE MODELS
IN THE MEDIUM TO LONG RANGE IS THAT THEY ARE PROBABLY PICKING UP
ON SOMETHING...BUT HOW THAT PANS OUT AND WHAT ITS IMPACTS WILL BE
NEED TO BEEN FROM A SHORTER TIMEFRAME THAN DAYS 5 AND 6.

TEMPERATURES THU AND FRI WILL SEE HIGHS IN THE LOW 70S NORTH TO
AROUND 80 IN INTERIOR SW ME AND SRN NH...WITH OVERNIGHT MOSTLY IN
THE 50S. DEPENDING ON HOW THE SYSTEM OVER THE WEEKEND
PLAYS...AND ASSUMING IT AMOUNTS MORE TO SHOWERS AND SOME COOLER
N-NE FLOW...DAYTIME HIGHS WILL BE IN THE 70S AND OVERNIGHT LOWS IN
THE MID 50S TO LOW 60S. SHOULD SEE AT LEAST SLIGHT WARM UP EARLY
NEXT WEEK.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH WED/ ... AREAS OF MVFR IN SHRA/TSRA WITH LCL
IFR PSBL IN +TSRA ALONG WITH STRONG WIND GUSTS AND LARGE HAIL
THROUGH 02Z. AREAS OF STRATUS AND FOG WITH LCL IFR TONIGHT. AREAS
OF MVFR WED IN SHRA/TSRA.

LONG TERM...MAINLY VFR THURSDAY THROUGH SATURDAY...ALTHOUGH HIGH
PROBABILITY OF VLY FOG AT KHIE/KLEB WED AND THU NIGHT.

&&

.MARINE...
SHORT TERM...PERSISTENT SSW FLOW AHEAD OF SLOWLY APPROACHING COLD
FRONT WILL KEEP WINDS AND SEAS JUST BELOW SCA THRESHOLDS THRU
THIS EVENING. SCA WAS DROPPED WITH NEW MARINE PACKAGE THIS
MORNING.

LONG TERM...THU AND FRI WILL SEE CONDS COMFORTABLY BELOW SCA
LVLS. DEPENDING ON TRACK OF LOW PRESSURE THIS WEEKEND COULD SEE
A PERIOD OF SCA WINDS SEAS OVER THE WEEKEND.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...MARINE
NEAR TERM...MARINE
SHORT TERM...MARINE
LONG TERM...KIMBLE
AVIATION...MARINE
MARINE...KIMBLE/MARINE
Hazardous weather outlook, Aug 4, 11:20 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1220 PM EDT TUE AUG 4 2015

MEZ007>009-012>014-018>028-NHZ001>015-051630-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
1220 PM EDT TUE AUG 4 2015

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-051630-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1220 PM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 4, 9:59 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1059 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             PITTSTON FARM           45.89N  69.96W
08/03/2015  E1.00 INCH       SOMERSET           ME   COOP

            TIME ESTIMATED

0230 PM     TSTM WND DMG     PITTSTON FARM           45.89N  69.96W
08/03/2015                   SOMERSET           ME   COOP

            TREES DOWN. TIME ESTIMATED

0505 PM     HAIL             MIDDLE DAM              44.78N  70.92W
08/03/2015  E0.50 INCH       OXFORD             ME   PUBLIC

0515 PM     HAIL             LITTLETON               44.31N  71.77W
08/03/2015  M1.00 INCH       GRAFTON            NH   LAW ENFORCEMENT

0515 PM     TSTM WND GST     SOUTH ARM               44.76N  70.85W
08/03/2015  E60 MPH          OXFORD             ME   PUBLIC

            CANOES BLOWN OFF RACK IN 60 MPH WINDS. CORRECTED TIME

0520 PM     HAIL             LITTLETON               44.31N  71.77W
08/03/2015  E0.70 INCH       GRAFTON            NH   BROADCAST MEDIA

0530 PM     TSTM WND DMG     CORNISH                 43.48N  72.32W
08/03/2015                   SULLIVAN           NH   TRAINED SPOTTER

            TREES DOWN. CORRECTED TIME FROM EARLIER REPORT

0530 PM     TSTM WND DMG     LEBANON                 43.64N  72.25W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN

0540 PM     TSTM WND DMG     LANCASTER               44.49N  71.57W
08/03/2015                   COOS               NH   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN

0540 PM     TSTM WND DMG     1 N LANCASTER           44.50N  71.57W
08/03/2015                   COOS               NH   LAW ENFORCEMENT

            CIRCUS TENT BLOWN OVER AT LANCASTER FAIRGROUNDS

0540 PM     TSTM WND DMG     1 N LANCASTER           44.50N  71.57W
08/03/2015                   COOS               NH   BROADCAST MEDIA

            *** 2 FATAL, 15 INJ *** REPORTS OF 2 DEATHS AND MANY
            INJURIES DUE TO TENT COLLAPSE AT THE LANCASTER
            FAIRGROUNDS. UP TO 250 PEOPLE TRAPPED.

0550 PM     HAIL             SOUTH ARM               44.76N  70.85W
08/03/2015  E0.50 INCH       OXFORD             ME   PUBLIC

            CORRECTED TIME

0600 PM     TSTM WND DMG     7 NNE KEENE             43.05N  72.26W
08/03/2015                   CHESHIRE           NH   AMATEUR RADIO

            TREE DOWN BLOCKING MACK ROAD IN GILSUM

0600 PM     TSTM WND DMG     LINCOLN                 44.05N  71.67W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0603 PM     TSTM WND DMG     RANGELEY                44.97N  70.64W
08/03/2015                   FRANKLIN           ME   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0610 PM     TSTM WND DMG     PLYMOUTH                43.76N  71.69W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN

0610 PM     TSTM WND DMG     BRISTOL                 43.59N  71.74W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN

0615 PM     TSTM WND DMG     ASHLAND                 43.70N  71.63W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN

0620 PM     TSTM WND DMG     HOLDERNESS              43.73N  71.59W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN

0630 PM     TSTM WND DMG     WATERVILLE VALLEY       43.95N  71.50W
08/03/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0635 PM     HAIL             2 NW DIXVILLE NOTCH     44.89N  71.34W
08/03/2015  M1.00 INCH       COOS               NH   LAW ENFORCEMENT

0640 PM     TSTM WND DMG     1 NE WHITE LAKE STATE P 43.85N  71.20W
08/03/2015                   CARROLL            NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON STEVENSON DRIVE. TIME ESTIMATED
            FROM RADAR.

0645 PM     TSTM WND DMG     BELMONT                 43.45N  71.48W
08/03/2015                   BELKNAP            NH   AMATEUR RADIO

            TREE DOWN. TIME ESTIMATED FROM RADAR.

0650 PM     TSTM WND DMG     NW NORTH CONWAY         44.05N  71.13W
08/03/2015                   CARROLL            NH   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN THROUGHOUT TOWN. TIME
            ESTIMATED FROM RADAR.

0700 PM     TSTM WND DMG     1 SW FRYEBURG           44.00N  71.00W
08/03/2015                   CARROLL            NH   AMATEUR RADIO

            TREES DOWN ON WIRES AT STATE LINE STORE. TIME ESTIMATED
            FROM RADAR.

0700 PM     HAIL             INTERVALE               44.08N  71.15W
08/03/2015  E0.70 INCH       CARROLL            NH   AMATEUR RADIO

0700 PM     TSTM WND DMG     NORTH CONWAY            44.05N  71.13W
08/03/2015                   CARROLL            NH   TRAINED SPOTTER

            NUMEROUS TREES DOWN

0705 PM     HAIL             MADRID                  44.86N  70.46W
08/03/2015  M1.00 INCH       FRANKLIN           ME   SOCIAL MEDIA

0705 PM     TSTM WND DMG     2 ESE FRYEBURG          44.00N  70.95W
08/03/2015                   OXFORD             ME   AMATEUR RADIO

            TREES AND WIRES DOWN ON PORTLAND ROAD. TIME ESTIMATED
            FROM RADAR.

0705 PM     TSTM WND DMG     BROWNFIELD              43.94N  70.91W
08/03/2015                   OXFORD             ME   LAW ENFORCEMENT

            TREES DOWN

0708 PM     TSTM WND DMG     2 W FREEDOM             43.81N  71.08W
08/03/2015                   CARROLL            NH   AMATEUR RADIO

            TREE DOWN ON WIRES. TIME ESTIMATED FROM RADAR.

0710 PM     TSTM WND DMG     1 WSW BROWNFIELD        43.93N  70.94W
08/03/2015                   OXFORD             ME   AMATEUR RADIO

            TREES AND WIRES DOWN. TIME ESTIMATED FROM RADAR.

0720 PM     TSTM WND DMG     1 ENE DENMARK           43.98N  70.79W
08/03/2015                   OXFORD             ME   AMATEUR RADIO

            TREE LIMBS AND WIRES DOWN. TIME ESTIMATED FROM RADAR.

0725 PM     TSTM WND DMG     WATERFORD               44.18N  70.72W
08/03/2015                   OXFORD             ME   LAW ENFORCEMENT

            TREE DOWN ON HOME

0725 PM     TSTM WND DMG     BRIDGTON                44.05N  70.71W
08/03/2015                   CUMBERLAND         ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0730 PM     FLASH FLOOD      BRETTON WOODS           44.26N  71.44W
08/03/2015                   COOS               NH   PUBLIC

            AMMONOOSUC RIVER NEAR BRETTON WOODS RAPIDLY OVERFLOWED
            ITS BANKS...RECREACTION ACTIVITIES STILL SUSPENDED 8/4

0745 PM     TSTM WND DMG     3 NW NORWAY             44.24N  70.59W
08/03/2015                   OXFORD             ME   AMATEUR RADIO

            TREES DOWN ON WIRES. TIME ESTIMATED FROM RADAR.

0805 PM     TSTM WND DMG     JAY                     44.50N  70.22W
08/03/2015                   FRANKLIN           ME   LAW ENFORCEMENT

            TREES DOWN

0835 PM     TSTM WND DMG     ALLENSTOWN              43.16N  71.41W
08/03/2015                   MERRIMACK          NH   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER GYX1500220 GYX1500221 GYX1500184 GYX1500188 GYX1500191
GYX1500185 GYX1500189 GYX1500190 GYX1500186 GYX1500187 GYX1500215
GYX1500192 GYX1500193 GYX1500200 GYX1500211 GYX1500194 GYX1500195
GYX1500196 GYX1500197 GYX1500199 GYX1500198 GYX1500209 GYX1500206
GYX1500210 GYX1500203 GYX1500204 GYX1500205 GYX1500201 GYX1500208
GYX1500213 GYX1500202 GYX1500207 GYX1500217 GYX1500212 GYX1500216
GYX1500222 GYX1500214 GYX1500218 GYX1500219

MLE
Special weather statement, Aug 4, 11:18 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1218 PM EDT TUE AUG 4 2015

MEZ007-008-NHZ001-002-041715-
NORTHERN OXFORD ME-NORTHERN FRANKLIN ME-NORTHERN COOS NH-
SOUTHERN COOS NH-
1218 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 115 PM EDT

* AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES
  NORTHWEST OF COBURN GORE TO NEAR PITTSBURG TO WEST BURKE...MOVING
  TO THE EAST AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE
  OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CANAAN...
  COLEBROOK...
  DIXVILLE NOTCH...
  PITTSBURG...
  AND NORTH STRATFORD.

LAT...LON 4534 7095 4549 7071 4533 7095 4532 7095
      4543 7078 4543 7075 4531 7092 4528 7092
      4523 7086 4530 7081 4515 7089 4458 7155
      4475 7163 4524 7144 4530 7130 4524 7113
      4558 7067
TIME...MOT...LOC 1612Z 259DEG 16KT 4551 7125 4508 7147 4462 7198
Special weather statement, Aug 4, 11:32 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1232 PM EDT TUE AUG 4 2015

NHZ005-007-008-041700-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
1232 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 100 PM EDT

* AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR WEST WINDSOR...MOVING TO THE
  NORTHEAST AT 35 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLAREMONT...
  NEWPORT...
  ENFIELD...
  CORNISH...
  AND SUNAPEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4339 7240 4345 7239 4347 7239 4349 7238
      4352 7240 4354 7238 4357 7238 4360 7234
      4373 7203 4336 7200 4337 7241 4338 7242
TIME...MOT...LOC 1630Z 245DEG 30KT 4346 7240

LEGRO
Local storm report, Aug 4, 11:36 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1236 PM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     MARINE TSTM WIND ISLE OF SHOALS          42.97N  70.62W
08/04/2015  M41 MPH          ANZ154             NH   C-MAN STATION

&&

EVENT NUMBER GYX1500223

LEGRO
Special weather statement, Aug 4, 11:39 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1239 PM EDT TUE AUG 4 2015

NHZ007-011-041715-
CHESHIRE NH-SULLIVAN NH-
1239 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 115 PM EDT

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM OVER PUTNEY...MOVING TO THE
  NORTHEAST AT 30 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARLOW...
  SULLIVAN...
  SURRY...
  GILSUM...
  AND DUBLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4292 7252 4295 7253 4297 7248 4300 7246
      4300 7244 4305 7247 4308 7244 4310 7244
      4312 7243 4323 7217 4289 7205 4283 7254
      4287 7256
TIME...MOT...LOC 1636Z 237DEG 28KT 4295 7250

LEGRO
Special weather statement, Aug 4, 11:55 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1255 PM EDT TUE AUG 4 2015

NHZ005-007-008-041730-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
1255 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 130 PM EDT

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF NEWPORT...MOVING TO
  THE EAST AT 30 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEW LONDON...
  CANAAN...
  CORNISH...
  SUNAPEE...
  AND GRANTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4345 7239 4347 7239 4348 7238 4349 7238
      4351 7240 4354 7238 4356 7238 4369 7199
      4338 7191 4340 7240
TIME...MOT...LOC 1651Z 252DEG 28KT 4349 7221

LEGRO

The radar

The Albany radar (KENX), 144 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Cheshire

When
August 4, 12:05 PM EST to 12:08 PM EST
Where
Cheshire County, 0.69 mi S of East Westmoreland
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -72.380

A severe thunderstorm produced 1 inch hail in East Westmoreland.

Thunderstorm Wind, Merrimack

When
August 4, 12:40 PM EST to 12:44 PM EST
Where
Merrimack County, 1.47 mi NNW of Danbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.540, -71.880

A severe thunderstorm downed large branches across Haunting Whisper Vineyard in Danbury.

Thunderstorm Wind, Merrimack

When
August 4, 12:41 PM EST to 12:46 PM EST
Where
Merrimack County, 0.85 mi NE of Danbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.530, -71.860

A severe thunderstorm downed trees on wires in Danbury.

Thunderstorm Wind, Grafton

When
August 4, 12:48 PM EST to 12:53 PM EST
Where
Grafton County, 0.69 mi S of Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
44.310, -71.770

A severe thunderstorm downed trees and wires on Dahlia Drive in Littleton.

Thunderstorm Wind, Coos

When
August 4, 12:50 PM EST to 12:55 PM EST
Where
Coos County, 0.69 mi N of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.490, -71.570

A severe thunderstorm downed a tree on Route 135 in Lancaster.

Thunderstorm Wind, Grafton

When
August 4, 12:50 PM EST to 12:54 PM EST
Where
Grafton County, 0.85 mi SW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.590, -71.740

A severe thunderstorm downed trees on wires in Bristol.

Thunderstorm Wind, Grafton

When
August 4, 12:52 PM EST to 12:57 PM EST
Where
Grafton County, 0.85 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.610, -71.790

A severe thunderstorm downed trees in Alexandria.

Thunderstorm Wind, Merrimack

When
August 4, 12:54 PM EST to 12:58 PM EST
Where
Merrimack County, Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.520, -71.700

A severe thunderstorm downed trees in Hill.

Hail, Cheshire

When
August 4, 12:55 PM EST to 12:59 PM EST
Where
Cheshire County, 0.51 mi E of Rindge
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -72.010

A severe thunderstorm produced 1 inch Hail in Rindge.

Hail, Hillsborough

When
August 4, 12:55 PM EST to 12:59 PM EST
Where
Hillsborough County, 0.86 mi NW of Francestown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.990, -71.810

A severe thunderstorm produced 1 inch hail in Francestown.

Thunderstorm Wind, Merrimack

When
August 4, 12:55 PM EST to 12:59 PM EST
Where
Merrimack County, Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.520, -71.700

A severe thunderstorm downed trees in Hill.

Hail, Carroll

When
August 4, 1:15 PM EST to 1:20 PM EST
Where
Carroll County, Moultonboro
Measured
1 in hail
Reported by
Public
Coordinates
43.750, -71.400

A severe thunderstorm produced 1 inch hail in Moultonboro.

Hail, Carroll

When
August 4, 2:00 PM EST to 2:04 PM EST
Where
Carroll County, 2.76 mi S of Granite
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.640, -71.050

A severe thunderstorm produced 1 inch hail in Granite.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2015Every state in 2015This day in weather historyWarnings in New Hampshire, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599860, 599862, 599867, 599870, 599863, 599865, 599869, 599868, 599856, 599858, 599866, 599859, 599857.